Alert archive / Arizona / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 9, NWS Flagstaff, AZ

July 20, 2009Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 20, 2009, 11:58 AM MST for Coconino County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2009, 11:58 AM MST (18:58 UTC)
Expired
Jul 20, 2009, 12:30 PM MST
In force
32 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2009-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2009-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
2144 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 10:10 AM MST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 20, 10:10 AM MST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1010 AM MST MON JUL 20 2009

.SYNOPSIS...STRONG HIGH PRESSURE AND MONSOON MOISTURE WILL REMAIN
ENTRENCHED OVER THE SOUTHWEST THROUGH THE COMING WEEK. THERE WILL BE
HIGHER CHANCES FOR SHOWERS AND THUNDERSTORMS TODAY AS ADDITIONAL
MOISTURE HAS MOVED UP INTO NORTHERN ARIZONA.

&&

.DISCUSSION...MOISTURE LEVELS HAVE INCREASED THIS MORNING OVER THE
HIGH COUNTRY WITH SATELLITE IMAGERY SHOWING SIGNIFICANT CLOUD COVER
ACROSS MUCH OF THE NORTHLAND. THE 12Z SOUNDING SHOWED A 24 HOUR
INCREASE IN PRECIPITABLE WATER OF 0.30 COMPARED WITH YESTURDAY
MORNINGS SOUNDING. CHANCES FOR PRECIPITATION HAVE BEEN INCREASED
TODAY ACROSS NORTHERN ARIZONA AS THE ADDITIONAL MOISTURE SHOULD
PRODUCE MORE SHOWER AND THUNDERSTORM ACTIVITY. THUNDERSTORM MOTION
TODAY WILL BE PRIMARILY OUTFLOW DRIVEN WITH WEAK WESTERLY FLOW WHICH
COULD HELP TO PUSH SOME OF THE SHOWERS AND THUNDERSTORMS INTO THE
LITTLE COLORADO RIVER VALLEY THIS AFTERNOON.

FIRST PERIOD POP...WEATHER AND QPF GRIDS HAVE BEEN UPDATED THIS
MORNING.

&&

.PREV DISCUSSION 230 AM...

FOR TODAY...MOISTURE VALUES ACROSS THE AREA CONTINUE TO CREAK UPWARD
WITH THE CHANCE OF SHOWERS AND THUNDERSTORMS SLOWLY ON THE INCREASE.
THE HIGH CENTER WILL REMAIN OVER SOUTHERN ARIZONA PLACING A WEST TO
NORTHWEST FLOW ACROSS THE NORTHERN HALF OF ARIZONA. STORMS WILL
LIKELY FIRE OVER THE KAIBAB PLATEAU...MOGOLLON RIM AND WHITE
MOUNTAINS JUST BEFORE NOON AND THEN ATTEMPT TO MOVE EAST TO
SOUTHEASTWARD. THINK MOISTURE VALUES HAVE INCREASED SOME OVER
NORTHEAST ARIZONA AND A FEW STORMS WILL MAKE IT INTO THE LITTLE
COLORADO RIVER VALLEY DURING THE AFTERNOON. STORMS OVER THE WHITE
MOUNTAINS WILL EXPERIENCE MORE OF A PUSH SOUTHWARD. THE MAIN THREAT
FROM STORMS WILL BE LOCAL WIND GUSTS OF 35 TO 45 MPH AND HEAVY
DOWNPOURS OF UP TO TWO INCHES IN THE CORE OF THE STRONGER
STORMS...ESPECIALLY ALONG AND SOUTH OF THE MOGOLLON RIM. ISOLATED
SHOWER AND THUNDERSTORM ACTIVITY...ESPECIALLY OVER THE LOWER
ELEVATIONS...WILL LIKELY LAST WELL INTO THE NIGHT.

FOR TUESDAY AND THE REMAINDER OF THE WEEK...STRONG HIGH PRESSURE
WILL MOST LIKELY REMAIN CENTERED OVER THE SOUTHWEST UNITED
STATES. UNDER THIS PATTERN THERE SHOULD CONTINUE TO BE A BUILDUP OF
MONSOON MOISTURE WITH A GRADUAL INCREASE IN THE COVERAGE OF SHOWERS
AND THUNDERSTORMS THROUGH THE WEEK.

&&

AVIATION...FOR THE 18Z PACKAGE...EXPECT SCT SHRA/TSRA...MAINLY BTWN
20/20Z AND 21/04Z. MAINLY VFR CONDITIONS XCPT MVFR VSBYS PSBL IN THE
STRONGER STORMS...ALONG WITH LOCAL WIND GUSTS UP TO 35 KTS. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...TODAY AND TUESDAY...HIGH PRESSURE WILL REMAIN OVER
ARIZONA THIS WEEK. EXPECT SCATTERED MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS EACH DAY. SOME STORMS MAY LAST WELL INTO
THE NIGHT. DAILY HIGH TEMPERATURES WILL REMAIN ABOVE NORMAL. THE
WINDS WILL BE GENERALLY LIGHT...EXCEPT NEAR STORMS WHERE OUTFLOWS
COULD PRODUCE WIND GUSTS IN EXCESS OF 40 MPH.

WEDNESDAY THROUGH FRIDAY...HIGH PRESSURE WILL WEAKEN SLIGHTLY AND
SHIFT TOWARD THE 4-CORNERS. THIS SHOULD ALLOW FOR A GRADUAL INCREASE
IN MOISTURE AND THUNDERSTORM COVERAGE OVER NORTHERN AND CENTRAL
ARIZONA. WINDS WILL GENERALLY BE LIGHT OUTSIDE OF THUNDERSTORMS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC........................BOHLIN
AVIATION/FIRE WEATHER.........DB

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Jul 20, 10:18 AM MST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1018 AM MST MON JUL 20 2009

AZZ004>018-037>040-210645-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1018 AM MST MON JUL 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

STRONG HIGH PRESSURE WILL CONTINUE TO BRING VERY WARM TEMPERATURES
AND SCATTERED THUNDERSTORMS TO NORTHERN ARIZONA. THUNDERSTORM
ACTIVITY THIS AFTERNOON WILL BE FAVORED ALONG THE MOGOLLON RIM AND
OVER THE WHITE MOUNTAINS. STORMS WILL GENERALLY BE OUTFLOW DRIVEN
TODAY WITH WEAK WESTERLY TO SOUTHWESTERLY FLOW HELPING TO PUSH
STORMS INTO THE LITTLE COLORADO RIVER VALLEY THIS AFTERNOON. THE PRIMARY
THREATS TODAY WILL BE FROM STRONG GUSTY WINDS NEAR THUNDERSTORMS...AND
LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG HIGH PRESSURE WILL REMAIN CENTERED OVER THE SOUTHWEST
UNITED STATES...WITH MUCH WARMER THAN NORMAL DAYTIME TEMPERATURES
PERSISTING. GOOD CHANCES FOR SHOWERS AND THUNDERSTORMS WILL
CONTINUE INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:31 PM MSTAreal Flood AdvisoryFGZNavajo104 min
Jul 20, 1:01 AM MSTAreal Flood AdvisoryFGZGila2 hr
Jul 20, 11:00 AM MSTSevere Thunderstorm WarningFGZCoconino30 min
Jul 20, 11:14 AM MSTSevere Thunderstorm WarningFGZCoconino31 min
Jul 20, 12:18 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 20, 12:50 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 20, 1:04 PM MSTFlash Flood WarningFGZYavapai86 min
Jul 20, 1:41 PM MSTSevere Thunderstorm WarningFGZCoconino49 min
Jul 20, 1:59 PM MSTSevere Thunderstorm WarningFGZCoconino31 min
Jul 20, 2:09 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 20, 2:49 PM MSTAreal Flood AdvisoryFGZApache, Navajo3 hr
Jul 20, 3:54 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.